Questions swirl this week as the Food and Drug Administration (FDA) warned consumers of a potential link between e-cigarettes and seizures.
The agency said in a
The FDA is concerned that not all cases of these health events have been reported and that the issue needs further investigation.
“We want to be clear that we don’t yet know if there’s a direct relationship between the use of e-cigarettes and a risk of seizure. We can’t yet say for certain that e-cigarettes are causing these seizures,” said outgoing FDA Commissioner Dr. Scott Gottlieb.
In the notice, Gottlieb said the FDA is releasing this information to the public early in hopes that it will better alert the public and medical community and encourage them to report adverse health outcomes from vaping.
Information is sparse, and the link between vaping and seizures isn’t clear.
For example, no specific brands or e-liquids are named in the statement. Seizures have also occurred in both first-time users and experienced users alike, making it difficult to identify a pattern of use leading to these incidents.
Still, there’s scientific literature that supports nicotine-induced seizures. A
Nicotine poisoning, which can occur with as little as 1 milligram in children, is known to cause sweating, diarrhea, heart arrhythmias, and seizures. However, it’s extremely difficult, if nearly impossible, to cause nicotine poisoning from traditional methods of consumption, like smoking.
But public health officials are suspicious of the potency potential in e-cigarette liquid.
“Because of irregularities in nicotine labeling on some e-cigarette/vaping devices, and due to the highly concentrated formulation of the e-liquid that is used in some of the devices, an individual may be consuming more nicotine than they realize and put themselves at risk for considerable health risks,” said Andrea Spatarella, DNP, of the Northwell Health Center for Tobacco Control in Great Neck, New York.
She also warns that e-liquids pose a danger to children if ingested directly.
Seizures are caused by abnormal electrical activity in the brain and can cause a person’s body to stiffen and convulse uncontrollably. However, not all seizures are convulsive. Some can occur with mild symptoms that can be hard to notice.
Nicotine, like many other drugs, can affect this electrical activity.
“Just like with anything else where you could potentially shift a lot of the neurotransmitter activity by using a substance… you can shift the balance of electrical activity in the brain toward having a seizure,” said Dr. Derek Chong, vice chair of neurology at Lenox Hill Hospital in New York City.
Chong notes that the prevalence of e-cigarette-related seizures occurring among youth and young adults is disconcerting.
“The teenage brain is still evolving significantly. There’s a lot of changes that are still happening up until your mid-20s or more than that, so the neurochemistry is a little bit different, and they may be more susceptible,” he said.
But neither he nor the FDA is prepared to say for certain why e-cigarettes could be causing them.
Is it high doses of nicotine all at once? Sustained higher doses over time? Or is it the presence of flavorings and other chemicals present in the inhaled aerosol? Even propylene glycol, the liquid base of e-liquids, which is generally considered a safe and inert chemical component, has the potential to lead to seizures if consumed chronically.
“This is probably the million dollar question: Is it just the nicotine?” said Chong.
The FDA is encouraging consumers to
“This is why FDA puts out these alerts, so doctors will question these more. If they didn’t put out this alert, no one would be talking about it, and another five years could go by before we actually make that connection,” said Chong.
Taking on the e-cigarette industry has become a cornerstone of the FDA under outgoing Commissioner Gottlieb. Gottlieb famously referred to teen e-cigarette use as an American “epidemic.”
During his tenure, researchers have increasingly scrutinized the reputation of e-cigarettes as a safer alternative to traditional smoking.
In 2017, European researchers found that e-cigarettes could lead to stiffening of the arteries, a known effect of traditional cigarettes that can lead to increased risk of heart attack, stroke, and other cardiovascular complications.
The role of flavorings in e-cigarettes has been widely criticized by the FDA as a means of initiating youth tobacco use. There’s also a growing consensus that the chemical components used in flavorings can be toxic, potentially leading to lung damage and other health problems.
For many public health officials, the announcement of a potential link between seizures and e-cigarettes is more proof that these products are harmful.
“This news is extremely alarming, and further evidence that the full extent of the health harms associated with e-cigarettes are yet unknown. Meaningful action by the FDA is long overdue, but the agency has failed to protect the health of our youth, which FDA itself declared to be an epidemic,” said Paul Billings, national senior vice president, advocacy, of the American Lung Association, in a statement to Healthline.